Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 4, NWS Baltimore/Washington

May 7, 2004King George County, Virginia

NWS Baltimore/Washington issued this tornado warning at May 7, 2004, 7:46 PM EDT for King George County, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 7:46 PM EDT (23:46 UTC)
Expired
May 7, 2004, 8:00 PM EDT
In force
14 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County King George County, VA

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WFUS51 KLWX 072346
TORLWX
VAC099-080000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR
  KING GEORGE COUNTY IN CENTRAL VIRGINIA

* UNTIL 800 PM EDT.

* AT 745 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  STRONG ROTATION 4 MILES NORTHWEST OF ROLLINS FORK...MOVING EAST AT
  45 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME.

* LOCATIONS IN THE PATH INCLUDE SHILOAH...DICKINSONS CORNER AND
  ROLLINS FORK.

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3826 7711 3819 7715 3813 7702 3822 7695

$$
SMZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 7, 4:20 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 7, 4:20 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EST FRI MAY 7 2004

.MESOSCALE DISCUSSION:
AN OUTFLOW BOUNDARY STRETCHING ACROSS THE METRO AREA IS THE RESULT
OF A BOW ECHO WHICH STRATIFIED ACROSS SOUTHERN PENNSYLVANIA.
REGIONAL RADAR INDICATES THE NEXT COMPLEX OF THUNDERSTORMS
APPROACHING FROM THE OHIO VALLEY.

18Z MESOANALYSIS PLACES THE COLD FRONT ACROSS WEST CENTRAL WEST
VIRGINIA...EAST ACROSS THE MASON-DIXON LINE AND NORTHEAST INTO NEW
YORK STATE. THE OUTFLOW WAS PLACED ACROSS THE WASHINGTON METRO AREA.
18Z IAD SOUNDING INDICATES A WEAK CAP ATOP THE BOUNDARY LAYER.
CURRENT THINKING IS THIS WILL WEAKEN DURING THE LATE AFTERNOON AS
THE SUN ANGLE LOWERS...AND MIDLEVEL LIFT FROM THE APPROACHING
COMPLEX ARRIVES. EXPECT SCATTERED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AHEAD OF THE COMPLEX LATER THIS AFTERNOON AND EARLY
EVENING...WITH THE MAIN COMPLEX PRESENTING AN ENHANCED THREAT FOR
WIND DAMAGE...AS IT CROSSES THE SOUTHERN FORECAST AREA.

PWATS NEAR 1.4 WILL ALLOW HEAVY RAIN TO BE A CONCERN WITH ANY DEEP
CONVECTION. WOULD EXPECT PRIMARY AREA OF CONCERN FOR WIND DAMAGE
ACROSS THE SOUTHERN PAN HANDLE OF WV/CENTRAL VA/LOWER SOUTHERN
MARYLAND BETWEEN 4:30 PM IN THE WEST AND AROUND SUNSET ACROSS LOWER
SOUTHERN MARYLAND.

ROGOWSKI

.SHORT TERM (TONIGHT THROUGH SATURDAY):
...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE EVENING...

WATER VAPOR LOOP SHOWS AN UPPER LOW OVER THE HUDSON BAY REGION...AS
A RIDGE DOMINATES THE CENTRAL AND SOUTHEAST CONUS. ACARS 400-250MB
WIND SPEED OBSERVATIONS REVEAL AN UPPER LEVEL JET BETWEEN THESE TWO
FEATURES ACROSS THE GREAT LAKES AND NEW ENGLAND REGION. 11Z SURFACE
ANALYSIS SHOWS 1029MB HIGH PRESSURE BUILDING ACROSS THE GREAT
LAKES...AS A COLD FRONTAL BOUNDARY STRETCHES FROM CENTRAL ILLINOIS
EAST AND NORTH INTO NEW ENGLAND.

FRONTAL BOUNDARY IS PROGGED TO SAG SOUTH OF THE FORECAST AREA
OVERNIGHT...WITH BUFKIT FORECAST SOUNDINGS INDICATING EASTERLY FLOW
OFF THE ATLANTIC LATE TONIGHT. MARINE INFLUENCE WILL LIKELY SERVE TO
ADVECT CLOUDS BACK INTO THE REGION FROM THE EAST.

MODELS CONTINUE TO SHOW A MARINE LAYER ACROSS THE FORECAST AREA
SATURDAY...LIMITING INSTABILITY. EXPECT POSSIBLE LIGHT SHOWERS OR
SPRINKLES AND MUCH COOLER TEMPERATURES. SOME CONVECTION IS
ANTICIPATED ACROSS THE OHIO VALLEY INTO THE EASTERN GREAT LAKES
TOMORROW AS WARM ADVECTION INCREASES TO OUR WEST AND NORTH.

ROGOWSKI

&&

.LONG TERM SAT NGT THROUGH FRI...
LOOKS LIKE COOL AIR DAMMING WILL PERSIST INTO EARLY SUNDAY. FNT
MOVES N OF AREA DRG DAY AND SWLY FLOW SETTLES IN. MOISTURE LVLS ARE
LOW BUT WE DO DESTABILIZE IN THE AFTN. WILL KEEP SLGT CHC MENTIONED
IN GRIDS. TEMPS SHD BE MUCH HIGHER SUNDAY VERSUS SATURDAY SINCE
WELL BE IN THE WARM SECTOR.

ZONAL FLOW BECOMES SWLY THRU THE WEEK AS H5 RDG BUILDS OVER ERN U.S.
BY LATE IN THE WEEK. FNTL BOUNDARIES FCST N OF CWA. AS A RESULT WILL
HAVE NO MENTION OF PRECIP DRG THE MID AND LONG TERM PTN OF THE ZFP.
CANT COMPLETELY RULE OUT SOME CONVECTION EACH DAY...BUT LACK OF A
FOCUS SHD KEEP COVERAGE MINIMAL.

RDH

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 10:34 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT FRI MAY 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081500-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN...DAMAGING WINDS...AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ROGOWSKI

In the hours before

Special weather statement, May 7, 2:08 PM EDT, 5 hours 38 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT FRI MAY 7 2004

MDZ007-071845-
HARFORD MD-

...LINE OF STRONG THUNDERSTORMS IN NORTHEASTERN MARYLAND...

A LINE OF STRONG THUNDERSTORMS ENTERING HARFORD COUNTY IS MOVING
SOUTHEAST AT 25 MPH. THESE STORMS WILL AFFECT THE COUNTY UNTIL 2:45
PM.

RESIDENTS IN THIS AREA SHOULD PREPARE FOR RAPIDLY CHANGING WEATHER
CONDITIONS...INCLUDING HEAVY RAIN...LIGHTNING...AND DAMAGING WINDS.
WARNINGS WILL BE ISSUED SHOULD THEY BECOME NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 7, 5:33 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
533 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     PETERSBURG              39.00N 79.31W
05/07/2004                   GRANT              WV

            TREES DOWN IN COUNTY
&&

RDH
Local storm report, May 7, 6:36 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
636 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     5 E WARRENTON           38.72N 77.70W
05/07/2004                   FAUQUIER           VA   AMATEUR RADIO

            TREES DOWN

&&

RDH
Local storm report, May 7, 7:29 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     5 SE FREDERICKSBURG     38.25N 77.42W
05/07/2004                   SPOTSYLVANIA       VA   AMATEUR RADIO

            WINDS ESTIMATED 60 MPH ALONG ROUTE 3.

&&

RDH
Local storm report, May 7, 7:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND DMG     3 S FREDERICKSBURG      38.26N 77.49W
05/07/2004                   SPOTSYLVANIA       VA   AMATEUR RADIO

            TREES DOWN ON ROUTE 1.

&&

RDH
Local storm report, May 7, 7:42 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 S FREDERICKSBURG      38.26N 77.49W
05/07/2004                   SPOTSYLVANIA       VA   AMATEUR RADIO

            TREES DOWN ON ROUTE 1.

&&

RDH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:40 PM EDTSpecial Marine WarningLWX95 min
May 7, 2:35 PM EDTSpecial Marine WarningLWX40 min
May 7, 3:13 PM EDTSpecial Marine WarningLWX47 min
May 7, 4:44 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah46 min
May 7, 5:17 PM EDTSevere Thunderstorm WarningLWXWarren43 min
May 7, 5:33 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock42 min
May 7, 5:53 PM EDTSevere Thunderstorm WarningLWXShenandoah52 min
May 7, 6:10 PM EDTSevere Thunderstorm WarningLWXCulpeper50 min
May 7, 6:14 PM EDTSevere Thunderstorm WarningLWXRappahannock31 min
May 7, 6:18 PM EDTSevere Thunderstorm WarningLWXFauquier42 min
May 7, 6:29 PM EDTSpecial Marine WarningLWX2 hr
May 7, 6:40 PM EDTSevere Thunderstorm WarningLWXPrince William65 min
May 7, 6:47 PM EDTSevere Thunderstorm WarningLWXStafford43 min
May 7, 7:07 PM EDTSevere Thunderstorm WarningLWXFauquier23 min
May 7, 7:21 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania, City of Fredericksburg39 min
May 7, 7:27 PM EDTSevere Thunderstorm WarningLWXKing George, Stafford33 min
May 7, 7:43 PM EDTSpecial Marine WarningLWX2 hr

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.